Alabama, 2009

Flash Flooding and Flooding in Alabama, December 14 to 15, 2009

December 14 to 15, 2009 · NWS MOB · 18 events in 6 counties and zones

Slow moving thunderstorms produced heavy rains that caused widespread flooding in portions of south central and southwest Alabama. Flooding from area rivers and small streams produced the most widespread flooding in portions of Escambia County, Alabama in the Atmore, Flomaton and Brewton areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Slow moving thunderstorms produced heavy rains that caused widespread flooding in portions of south central and southwest Alabama. Flooding from area rivers and small streams produced the most widespread flooding in portions of Escambia County, Alabama in the Atmore, Flomaton and Brewton areas. The Federal Emergency Management Agency places the estimates for flood damage to property near 5.9 million U.S. Dollars in Escambia County, Alabama for this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 14, 3:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 14, 3:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST MON DEC 14 2009

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...WET PATTERN WILL
CONTINUE THROUGH TUESDAY AS A COLD FRONT SLOWLY APPROACHES THE AREA.
THE WARM FRONT HAS NOW LIFTED NORTH OF THE AREA WITH MOST OBS IN
SOUTHWEST ALABAMA INDICATING TEMPERATURES AND DEWPOINTS IN THE LOW
70S. LIGHT SOUTHERLY FLOW WILL CONTINUE TO PUMP MOISTURE INTO THE
AREA TONIGHT WITH PW VALUES INCREASING TO ABOVE 1.75 INCHES.
DIFFLUENT UPPER FLOW COMBINED WITH SEVERAL UPPER LEVEL DISTURBANCES
MOVING EASTWARD ACROSS THE AREA WILL TAP INTO THE MOIST AIRMASS AND
GENERATE HEAVY RAIN THROUGH TUESDAY MORNING. ANOTHER 2 TO 4 INCHES
OF RAIN IS POSSIBLE AND THIS WILL EASILY CAUSE FLOODING AS THE
GROUND IS ALREADY SATURATED WITH MANY CREEKS AND RIVERS NEAR OR
ABOVE FLOOD STAGE. A FLASH FLOOD WATCH REMAIN IN EFFECT FOR THE
ENTIRE AREA THROUGH TUESDAY AFTERNOON. DENSE FOG WILL ALSO REMAIN A
THREAT PARTICULARLY NEAR THE COAST AND ADJACENT COASTAL WATERS. THE
COLD FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY MORNING THROUGH
TUESDAY AFTERNOON BRINGING A MUCH COOLER AND DRIER AIRMASS BACK INTO
THE REGION. THIS WILL RETURN TEMPERATURES BACK TO NEAR NORMAL FOR
THIS TIME OF YEAR FOR TUESDAY NIGHT AND WEDNESDAY. /13

.LONG TERM...(THURSDAY THROUGH SUNDAY)...THE ECMWF AND GFS BOTH
DEVELOP A GULF LOW ON THURSDAY AND MOVE IT EASTWARD ACROSS THE NORTH
CENTRAL GULF THURSDAY AFTERNOON INTO FRIDAY. THE ECMWF IS STRONGER
AND FARTHER TO THE NORTH WITH THIS LOW...WHICH WOULD HAVE MORE OF AN
IMPACT ON OUR AREA. MEANWHILE THE GFS IS WEAKER AND FARTHER TO THE
SOUTH...THUS KEEPING MOST OF THE HEAVIER RAIN SOUTH AND EAST OF THE
GULF COAST. FOR NOW WILL MAINTAIN THE SLIGHT CHANCE POPS IN THE
ONGOING FORECAST FOR THIS TIME PERIOD WITH THE CAVEAT THAT HIGHER
POPS MAY BE NEEDED IF THE ECMWF SOLUTION IS CORRECT. IN THE WAKE OF
THE GULF LOW...A LONGWAVE TROUGH DEEPENS OVER THE EASTERN STATES AND
SENDS A COLDER AND DRIER AIRMASS ACROSS THE CENTRAL GULF COAST FOR
THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL DROP TEMPERATURES TO
BELOW NORMAL WITH SOME LOWS AROUND THE FREEZING MARK FRIDAY AND
SATURDAY NIGHT. /13

&&

.MARINE...WILL KEEP THE DENSE FOG ADVISORY OVER THE BAYS AND NEAR
SHORE WATERS THROUGH TUESDAY MORNING. DONT EXPECT MUCH...IF ANY
IMPROVEMENT UNTIL THE COLD FRONT ARRIVES LATE MORNING TUESDAY. NOT A
LOT OF REPORTS FROM THE MARINE AREA BUT LOCAL WEB CAMS ALONG THE
BEACHES SHOW LOW VISIBILITY. WINDS WILL INCREASE AFTER THE COLD
FRONT AND SHOULD INCREASE TO SMALL CRAFT ADVISORY LEVELS BY TUESDAY
EVENING. FOR NOW WILL JUST MENTION IN SYNOPSIS. ANOTHER LOW PRESSURE
CENTER IS FORECAST TO DEVELOP AND MOVE EAST ACROSS THE NORTH CENTRAL
GULF LATER IN THE WEEK. THIS WILL INTERACT WITH THE SURFACE HIGH
THAT WILL BE MOVING EAST ACROSS THE SOUTHERN STATES FOLLOWING THE
TUESDAY COLD FRONT AND KEEP THE WINDS NORTH TO NORTHEAST AND AROUND
OR ABOVE SMALL CRAFT LEVELS THROUGH THE WEEK. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      61  63  41  62 /  90  90  20  00
PENSACOLA   64  68  46  63 /  90  90  30  05
DESTIN      64  69  48  64 /  70  80  40  05
EVERGREEN   59  62  38  60 /  90  90  20  05
WAYNESBORO  53  57  36  57 /  80  80  10  05
CAMDEN      57  59  37  58 /  90  80  10  05
CRESTVIEW   62  67  45  65 /  80  90  30  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 8 AM TUESDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

     FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     DENSE FOG ADVISORY UNTIL 8 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...DENSE FOG ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...AND MOBILE BAY.

&&
Hazardous weather outlook, Dec 14, 6:00 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST MON DEC 14 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-151200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA

.DAY ONE...TODAY THROUGH TONIGHT

DENSE FOG HAS FORMED OVER THE AREA...WITH VISIBILITIES GENERALLY
BELOW ONE HALF MILE. VISIBILITIES WILL SLOWLY BEGIN TO RISE AFTER
SUNRISE...GENERALLY RISING ABOVE ONE MILE BY MID TO LATE MORNING.
THE FOG WILL LINGER THROUGH THE DAY...BUT VISIBILITIES SHOULD
GENERALLY REMAIN ABOVE ONE HALF MILE THE REST OF TODAY AND TONIGHT.

RAIN WILL OVERSPREAD THE AREA AS A SYSTEM APPROACHES THE AREA. SOME
THUNDERSTORMS WILL MIX IN...BRINGING HEAVIER RAINS TO THE AREA. WITH
SOILS ALREADY SATURATED FROM THE WEEKENDS RAINS...THERE IS AN
INCREASED RISK OF FLASH FLOODING OVER THE AREA...WITH A FLASH FLOOD
WATCH IN EFFECT. A GENERAL TWO TO THREE INCHES OF RAIN ARE EXPECTED
TO ACCUMULATE BEGINNING LATER TODAY...LASTING THROUGH TUESDAY.

SEVERAL RIVERS IN SOUTHEAST MISSISSIPPI AND WESTERN ALABAMA ARE
CURRENT IN FLOOD STAGE...WITH SEVERAL MORE ABOVE ACTION STAGE...AN
INDICATION OF NUISANCE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS WILL LAST INTO
TUESDAY...ENDING AS A FRONT CROSSES THE AREA. WHILE SEVERE WEATHER
DEVELOPMENT IS NOT EXPECTED...THE ADDITIONAL HEAVY RAIN MAY CREATE
ADDITIONAL FLOODING PROBLEMS AND A FLASH FLOOD WATCH IS IN EFFECT
FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.

HAZARDOUS CONDITIONS FOR SMALL CRAFT OVER THE MARINE AREA CAN BE
EXPECTED IN THE WAKE OF THE COLD FRONT LATE TUESDAY THROUGH
WEDNESDAY. A RE-ENFORCING FRONT WILL INCREASE WINDS FOR THE
WEEKEND...AGAIN CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

WITH MOST AREAS RECEIVING AN ADDITIONAL THREE TO FOUR INCHES OR MORE
OF RAIN...MORE RIVERS ARE EXPECTED TO RISE ABOVE ACTION AND FLOODING
LEVELS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT INTO TUESDAY FOR THE POSSIBILITY OF FLASH FLOODING.

In the hours before

Special weather statement, Dec 14, 12:36 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1236 PM CST MON DEC 14 2009

ALZ053-055-056-141930-
CONECUH-MONROE-CLARKE-
INCLUDING THE CITIES OF...MONROEVILLE...
1236 PM CST MON DEC 14 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
CONECUH...MONROE AND EASTERN CLARKE COUNTIES...

AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF MANILLA TO 6 MILES
SOUTHWEST OF MINEOLA...MOVING EAST AT 45 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FINCHBURG...URIAH...FOUNTAIN...MEGARGEL...KEITH...FRANKLIN...RIVER
RIDGE AND MONROEVILLE THROUGH 130 PM CST.

WIND GUSTING 35 TO 45 MPH POSSIBLE AS THE LINE CROSSES THE AREA
EARLY THIS AFTERNOON. THESE STORMS ALSO COULD PRODUCE RAINFALL
AMOUNTS OF UP TO 1 INCH IN A SHORT PERIOD OF TIME...RESULTING IN
BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Crenshaw

When
December 14, 4:40 PM CST to 6:00 PM CST
Where
Crenshaw County, 1.15 mi E of Highland Home to 1.54 mi ESE of Highland Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.948, -86.300

Magnolia Shores Road closed due to water covering the road.

Flash Flood, Crenshaw

When
December 14, 4:40 PM CST to 6:00 PM CST
Where
Crenshaw County, 2.29 mi SE of Brantley to 1.94 mi SE of Brantley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.558, -86.221

Powell Road closed due to water covering the roadway.

Flash Flood, Crenshaw

When
December 14, 4:40 PM CST to 6:00 PM CST
Where
Crenshaw County, 5.71 mi SW of Rutledge to 4.66 mi SW of Rutledge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.672, -86.389

Swanner Bridge Road closed due to water covering the roadway.

Flash Flood, Crenshaw

When
December 14, 4:40 PM CST to 6:00 PM CST
Where
Crenshaw County, 3.41 mi SW of Bullock to 2.49 mi SSW of Bullock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.492, -86.218

Lower Bozeman Road closed due to water covering the roadway.

Flash Flood, Baldwin

When
December 14, 5:42 PM CST to 6:42 PM CST
Where
Baldwin County, 4 mi ENE of Bay Minette to 5 mi N of Bay Minette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.902, -87.718

Heavy rain produced flash flooding that covered several portions of Highway 31. The interstate on ramps were also under water.

Flash Flood, Escambia

When
December 14, 5:50 PM CST to 6:50 PM CST
Where
Escambia County, 0.59 mi SSE of Atmore to Malta
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
31.022, -87.498

Heavy rains produced widespread flooding in Atmore. Numerous roads were flooded and several cars were stranded.

Flash Flood, Escambia

When
December 14, 5:50 PM CST to 8:00 PM CST
Where
Escambia County, Atmore to 0.55 mi SSE of Atmore
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Law Enforcement
Coordinates
31.030, -87.500

Heavy rain produced widespread flash flooding in Atmore. Numerous homes, businesses, and roads were flooded. Several cars were stranded in the streets of downtown Atmore.

Flash Flood, Covington

When
December 14, 5:55 PM CST to 6:55 PM CST
Where
Covington County, Andalusia to 0.79 mi WNW of Andalusia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.300, -86.480

Heavy rains caused widespread street flooding and closed several roads in the county due to high water.

Flash Flood, Escambia

When
December 14, 6:40 PM CST to 7:40 PM CST
Where
Escambia County, 1 mi N of Brewton to 0.3 mi NNE of Appleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.134, -87.070

Heavy rain from slow moving thunderstorms caused widespread flooding of Douglas Avenue near downtown Brewton.

Flood, Escambia

When
December 14, 7:00 PM CST to December 15, 6:00 PM CST
Where
Escambia County, 1.23 mi SSW of Appleton to 0.75 mi NW of East Brewton
Cause
Heavy Rain
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
31.104, -87.079

Flooding along the Burnt Corn Creek and Murder Creek resulted in major flooding of downtown businesses in Brewton. Estimates from Escambia Emergency Management Agency and the State of Alabama Emergency Management Agency indicate 400,000 U.S. Dollars in property damage to the downtown Brewton area due to flood waters.

Flash Flood, Baldwin

When
December 14, 7:55 PM CST to 8:55 PM CST
Where
Baldwin County, Bay Minette to 3.37 mi SW of Pinchona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.880, -87.780

Heavy rains flooded all exit ramps along Interstate 65 in Baldwin County.

Flash Flood, Baldwin

When
December 14, 7:55 PM CST to 8:55 PM CST
Where
Baldwin County, Crossroads to 0.69 mi E of Crossroads
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.830, -87.870

Heavy rains caused Highway 225 near Bruce Beverage road to be closed due to high water on the road.

Flash Flood, Conecuh

When
December 14, 8:10 PM CST to 10:00 PM CST
Where
Conecuh County, 1.44 mi WSW of Evergreen to 0.31 mi SW of Evergreen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.421, -86.992

Alabama State Troopers reported high water on Highway 84 just west of Evergreen.

Thunderstorm Wind, Crenshaw

When
December 14, 8:45 PM CST to 8:46 PM CST
Where
Crenshaw County, 0.16 mi SSE of Searight
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.468, -86.398

Several trees and power lines blown down along U.S. Highway 29 near the Covington, Crenshaw County line.

Flash Flood, Mobile

When
December 14, 9:10 PM CST to 10:25 PM CST
Where
Mobile County, 3.46 mi NW of (Mob)mobile Bates Fl to 3.06 mi NW of (Mob)mobile Bates Fl
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.712, -88.275

Water covered a portion of Tanner Williams Road just east of Snow Road.

Flood, Escambia

When
December 14, 10:00 PM CST to December 15, 8:00 PM CST
Where
Escambia County, 1.01 mi N of Flomaton to 0.83 mi NNW of Flomaton
Cause
Heavy Rain
Property damage
$362,000
Reported by
NWS Storm Survey
Coordinates
31.015, -87.272

Significant water level rises along the Big Escambia Creek due to persistent heavy rains falling in the river basin resulted in significant flooding of several homes and businesses in the northern sections of Flomaton. Estimates from local Emergency Management, Federal Emergency Management officials, and the State of Alabama Emergency Management Agency estimate damages from flood waters in Flomaton near 362,000 U.S. Dollars.

Flash Flood, Mobile

When
December 14, 10:10 PM CST to December 15, 2:15 AM CST
Where
Mobile County, 1.71 mi W of Saraland to 1.46 mi WSW of Saraland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.816, -88.098

Saraland Police Department Dispatch reported that Scott Drive in the western portion of Saraland was closed due to water covering the road.

Flash Flood, Baldwin

When
December 15, 7:55 PM CST to 8:55 PM CST
Where
Baldwin County, 2.4 mi WNW of Perdido to 1.01 mi W of Perdido
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.032, -87.668

Heavy rains causes County Road 47 to be closed at Interstate 65 due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209041, 209042, 209043, 209044, 208851, 208848, 208850, 208852, 208849, 208965, 208853, 208854, 209038, 209009, 209039, 208974, 209040, 208855.